Thunderstorm Wind, Madison
- When
- September 11, 2:55 PM CST
- Where
- Madison County, 1.79 mi SW of Huntsville Mills Arp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.730, -86.570
Trees were knocked down on Kingsbury Avenue.
A thunderstorm produced a downburst over Huntsville in Madison County during the afternoon hours. Intense rainfall led to brief flash flooding as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A thunderstorm produced a downburst over Huntsville in Madison County during the afternoon hours. Intense rainfall led to brief flash flooding as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 11, 1:45 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL Issued by National Weather Service Birmingham AL 245 PM CDT Wed Sep 11 2019 .NEAR TERM...(Tonight) Issued at 236 PM CDT Wed Sep 11 2019 Scattered showers and thunderstorms can be anticipated the remainder of the afternoon. The instability over the Tennessee Valley was not extreme, but SB and MUCAPE values were around 2000, with DCAPE in the 900-1100 range. K Indices and Precipitable water values are high enough to support these thunderstorms. Therefore, have increased rain chances the remainder of the afternoon into the 40-50 percent range. Microburst parameters are generally moderate, so some of the storms may produce gusty winds and some small hail. Localized rain may be moderate to heavy at times with some locations receiving an inch or two of rain in a short period of time. This is due to the relatively slow movement of any storms. 75 BMX .SHORT TERM...(Tonight through Friday night) Issued at 445 AM CDT Wed Sep 11 2019 Recent model guidance suggests that the center of the subtropical ridge will remain positioned across middle TN from tonight through Thursday, resulting in light/variable to light easterly flow in the mid/upper troposphere. Due to the lack of synoptic scale forcing for ascent in this regime, we anticipate afternoon convection today to dissipate shortly after sunset this evening, with warm/muggy conditions and a patchy-areal coverage of fog early Thursday morning. Regardless of the proximity of the ridge aloft, abundant lower- tropospheric moisture (as indicated by PWAT values in the 1.7-1.9 inch range) should be sufficient to support the development of isolated-widely scattered convection once again on Thursday afternoon, with the higher terrain of the northeastern CWFA favored once again. During the period from Thursday night-Friday night, a deepening mid- level trough is predicted to advance east-northeastward from the northern Plains into northern Ontario, forcing the subtropical ridge to migrate slowly eastward across the Appalachians and into the southern mid-Atlantic states. At the surface, we will be watching the progression of yet another backdoor front on Friday/Friday night, as a reinforcing dome of high pressure building into New England results in a similar cold air damming event in the lee of the Appalachians. Present indications are that strengthening upslope flow in this regime should result in widespread convection across the southern Appalachians Friday afternoon, which may tend to build westward into our region late Friday afternoon or Friday night as stronger deep-layer east-southeasterly flow becomes established. High temps will remain in the mid 90s both Thursday and Friday, with heat index values in the 95-100 degree range in elevated terrain and 100-105 degree range elsewhere. Lows will remain in the u60s-l70s, with patchy fog possible each morning. .LONG TERM...(Saturday through Tuesday) Issued at 445 AM CDT Wed Sep 11 2019 A weak cold front originating from a potent sfc low north of the Great Lakes should be on the doorstep of NW AL heading into the weekend period. Iso/sct showers/tstms look to develop along/just ahead of the approaching front starting Sat. The progression of the front should be aided by an upper shrtwv rotating ewd thru the Great Lakes/NE states, although the latest global models show the boundary stalling invof the cntrl TN Valley by Sun, as the shrtwv exits into the ern Canadian provinces. In any case, minimal dynamic lift/forcing along the front should maintain the chc for additional showers/tstms into the new week. With the increase in cloud cover/rainfall, highs should lower a few degrees compared to the unseasonably hot/humid wx conditions that have been in place across much of the region, with afternoon highs trending more in the lower 90s for most spots this weekend. The front then looks to diminish/weaken going into the day Mon. However, additional rain chances look to develop across the mid TN Valley, as a tropical wave/disturbance out of the NE Gulf begins to lift nwd. The development of this potential tropical system will be closely monitored with the onset of the weekend period. Overnight lows look to remain fairly stagnant into the new work week, with early morning temps predom in the upper 60s/near 70F. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 117 PM CDT Wed Sep 11 2019 Scattered to broken cumulus development along with scattered showers and storms are already present as of 1pm this afternoon, mostly within Marshall, Dekalb, and Marshall Counties. Expect VCTS to occur at KMSL and KHSV this afternoon, with amendments likely based on TSRA development and movement this afternoon. Wind gusts over 20 knots and rapid reductions in visibility are possible with any storm that develops or passes over the terminal locations. At this time, the forecast remains generally unchanged in terms of the timing of VCTS this afternoon, as well as the possibility of fog development overnight tonight with at least MVFR vis remaining in the forecast. Isolated to scattered showers and storms will be once again possible during the day on Thursday, but confidence is too low to include VCTS or a PROB30 group in the TAFs at this time. BMX/56 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...75 BMX SHORT TERM...70/DD LONG TERM...09 AVIATION...99 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 905 AM CDT Wed Sep 11 2019 ALZ001>010-016-TNZ076-096-097-121100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 905 AM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Isolated thunderstorms are possible across the Tennessee Valley later today into early this evening. A few strong to locally severe storms are possible, with brief damaging wind gusts near 50 to 60 MPH and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Isolated to scattered thunderstorms are possible each day through the outlook period, mainly during the afternoon and early evening hours. A few of these storms will again be capable of producing brief gusty winds and locally heavy rainfall. Additional scattered thunderstorms are possible next week. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time. 12
Special Weather Statement National Weather Service Huntsville AL Issued by National Weather Service Birmingham AL 322 PM CDT Wed Sep 11 2019 ALZ006-112045- Madison AL- 322 PM CDT Wed Sep 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY UNTIL 345 PM CDT... At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over Harvest, or 8 miles west of Meridianville. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northern Huntsville, Harvest and Toney. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3491 8664 3477 8664 3477 8679 3491 8678 TIME...MOT...LOC 2022Z 087DEG 1KT 3484 8673 89^GSatterwhite
Special Weather Statement National Weather Service Huntsville AL Issued by National Weather Service Birmingham AL 331 PM CDT Wed Sep 11 2019 TNZ096-112100- Lincoln TN- 331 PM CDT Wed Sep 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL 400 PM CDT... At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Fayetteville. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Coldwater, Belleview, Skinem, Harms and Camargo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3519 8660 3504 8658 3505 8678 3517 8679 TIME...MOT...LOC 2031Z 087DEG 1KT 3512 8669 89^GSatterwhite
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
341 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL HARVEST 34.86N 86.75W
09/11/2019 E0.25 INCH MADISON AL PUBLIC
&&
MALSpecial Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Birmingham AL
342 PM CDT Wed Sep 11 2019
ALZ001-112115-
Lauderdale AL-
342 PM CDT Wed Sep 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE COUNTY UNTIL
415 PM CDT...
At 342 PM CDT, Doppler radar was tracking a strong thunderstorm over
Florence. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Florence, Sheffield, Killen, St. Florian and Underwood-Petersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3491 8768 3493 8751 3483 8753 3482 8758
3482 8759 3481 8759 3480 8761 3477 8771
3475 8772 3485 8779
TIME...MOT...LOC 2042Z 162DEG 3KT 3480 8764
89^GSatterwhiteSpecial Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Birmingham AL
345 PM CDT Wed Sep 11 2019
ALZ003-112115-
Franklin AL-
345 PM CDT Wed Sep 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL 415
PM CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, or 9 miles southeast of Russellville. This storm was
nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Russellville, Phil Campbell, Newburg, Tharptown, Isbell, Spruce Pine,
Rockwood and Upper Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3450 8782 3453 8772 3454 8757 3430 8755
3431 8772
TIME...MOT...LOC 2045Z 161DEG 2KT 3439 8765
89^GSatterwhiteSpecial Weather Statement
National Weather Service Huntsville AL
Issued by National Weather Service Birmingham AL
347 PM CDT Wed Sep 11 2019
ALZ006-112115-
Madison AL-
347 PM CDT Wed Sep 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 415
PM CDT...
At 346 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harvest to Owens Cross Roads. These storms
were nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Huntsville, Madison, Redstone Arsenal, Meridianville, Owens Cross
Roads, Alabama A And M University, University Of Alabama In
Huntsville, Marshall Space Flight Center, Harvest, Farley, Hampton
Cove and Whitesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3491 8663 3458 8632 3457 8633 3456 8632
3456 8633 3448 8649 3450 8653 3457 8656
3458 8658 3458 8660 3480 8679 3483 8678
TIME...MOT...LOC 2046Z 279DEG 3KT 3482 8669 3458 8643
89^GSatterwhiteThe Northeast Alabama radar (KHTX), 50 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
9 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.
Trees were knocked down on Kingsbury Avenue.
Trees were knocked down on Kingsbury Avenue.
Trees were knocked down on Kingsbury Avenue.
A tree was knocked down blocking Randolph Avenue. A pole was also leaning due to the strong winds along Walker Avenue. Time estimated by radar.
Numerous trees were knocked down in Old Town Huntsville.
A wind gust of 59 mph was measured on the roof of WHNT-TV. Small hail was also reported at this location.
Trees were knocked down onto power lines and a home on Valerie Avenue between Euclid and Laverne. Time estimated by radar.
Lightning struck a power pole that fell onto a vehicle in a grocery store parking lot. Time estimated.
Power lines were knocked down at Carters Gin Road and Ginnery Road. Time estimated by radar.
A vehicle was flooded and 2 occupants were aided by Fire and Rescue at Cahill Drive and Washington Street just north of Oakwood Avenue.
Reports of flooding along University Drive/Pratt Avenue. Road temporarily closed between Church Street and Memorial Parkway. Cook Avenue also experiencing flooding.
Thunderstorm winds produced heavy damage to a metal barn on Kelly Spring Road in Harvest. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851620, 851621, 851622, 851623, 851624, 851628, 851625, 851619, 851626, 851677, 851678, 851627.